London: The Mahmoud Al Zarouni doping incident is likely to prompt international racing authorities to look at bringing consistency to the rules on using drugs, British Horseracing Authority (BHA) chief executive Paul Bittar said on Friday.
Al Zarouni was disqualified for eight years on Thursday by the BHA after admitting administering anabolic steroids to 15 of the horses he trained in Newmarket, England.
The rules vary around the world. In Australia, for example, the use of anabolic steroids is permitted out of competition.
The race-day use of anti-bleeder medication Lasix in the United States is also highly controversial in the sport and last month the Breeders’ Cup announced it was rescinding its plan to bar the use of it in all of its 2013 races.
Zarouni admitted to making a catastrophic error but said he did not realise what he was doing was not allowed in Britain, where anti-doping rules are strict.
“I think it’s pretty hard to take a dim view of athletes using performance-enhancing drugs and drugs that promote growth, such as anabolic steroids, and be critical of athletes using those drugs, but think it’s acceptable for horses to be treated in that way,” Bittar said.
“Having said that, the circumstances in Australia and other jurisdictions are different. We will certainly be using this case as an opportunity to put the consistent use of drugs internationally back on the agenda of the IFHA [International Federation of Horseracing Authorities].
“I’m very comfortable with the rules in Britain and I think we’ve got the best rules in the world in that regard,” Bittar added.
The 15 horses Al Zarouni admitted doping, including leading 1,000 Guineas contender Certify, were banned from racing for six months.
Bittar said more action could follow.
“It is not correct to say that is the end of the matter, far from it,” Bittar added.
“I would term it the end of the beginning, in a way.
“The next objective for the BHA is to take all necessary steps to ensure that overall confidence in the integrity of the sport is not at risk.”